Kansas, 2011High Wind in Kansas, November 5, 2011
November 5, 2011 · NWS GLD · 4 events in 2 counties and zones
During the late afternoon high wind gusts were briefly reported due to a strong surface pressure gradient associated with a cold front moving through from the northwest. After a brief lull in the winds behind the front, rainfall moving through the area during the evening brought the strong upper level winds down to the surface for a brief time, resulting in more high wind reports.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon high wind gusts were briefly reported due to a strong surface pressure gradient associated with a cold front moving through from the northwest. After a brief lull in the winds behind the front, rainfall moving through the area during the evening brought the strong upper level winds down to the surface for a brief time, resulting in more high wind reports. Wind gusts ranged from 58 MPH reported 5 miles west of Goodland and 12 miles north of Goodland, to 62 MPH reported at the Goodland ASOS site and at Bird City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 5, 1:31 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Nov 5, 1:31 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT SAT NOV 5 2011
.DISCUSSION...
231 PM MDT SAT NOV 5 2011
EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW INVERTED
TROUGH CENTERED ACROSS GREAT BASIN WITH BASE OVER FOUR CORNER
REGION. 100KT H3 JET STREAK CURRENTLY EXTENDING AROUND BASE AND
ALONG EASTERN FLANK OF TROUGH ACROSS EASTERN COLORADO. AT THE
SURFACE 988MB SURFACE LOW IS DEEPENING OVER NE COLORADO WITH
TIGHTENED S/SW GRADIENT ACROSS CWA LEADING TO WIDESPREAD WINDY
CONDITIONS ACROSS CWA.
TONIGHT...VERY STRONG WINDS LATE THIS AFTERNOON WILL SHIFT TO THE
WEST/NORTHWEST THIS EVENING AS A COLD FRONT MOVES THROUGH. LATE
AFTERNOON CONVECTION WILL DIMINISH AROUND/SHORTLY AFTER SUNSET WITH
SOME WRAPAROUND PRECIPITATION POSSIBLE ACROSS THE NORTHWEST PORTION
OF THE AREA. PRECIPITATION TYPE LOOKS TO BE LIQUID. OVERNIGHT LOW
LOW TEMPERATURES WILL BE TRICKY. DESPITE RATHER DRY AIR MOVING IN
BEHIND THE FRONT THERE IS THE POSSIBILITY OF SUSTAINABLE MIXING
GIVEN THE WEST/NORTHWEST WINDS WHICH SHOULD BE AROUND 10 TO 20 MPH
ALONG AND NORTH OF THE INTERSTATE...LESSER SOUTH. HAVE NUDGED MINS
UP A BIT AS A RESULT. -DDT
SUNDAY-SUNDAY NIGHT...CWA WILL BE BETWEEN SYSTEMS...WITH BENIGN
WEATHER ASSOCIATED WITH SURFACE HIGH PRESSURE. EXPECTING BREEZY
WINDS OVER PARTS OF THE AREA AND SLIGHTLY BELOW NORMAL HIGH TEMPS IN
THE 50S. CLOUDS COVER WILL INCREASE BY EARLY MONDAY MORNING...BUT
SKIES SHOULD REMAIN CLEAR ENOUGH THROUGH THE NIGHT TO SUPPORT DECENT
RADIATIONAL COOLING. OVERNIGHT LOWS SHOULD DROP TO LOW TO UPPER 20S
FROM THE EAST TO THE WEST.
MONDAY-TUESDAY NIGHT...FORECAST REMAINS ON TRACK FOR NEXT WEEKS
WINTER STORM. STRONG TROUGH EXPECTED TO MOVE ACROSS WESTERN KANSAS
BY TUESDAY AFTERNOON...WITH LARGE SCALE FORCING FOR ASCENT SPREADING
OUT AHEAD OF MEAN TROUGH ACROSS THE CWA BY MONDAY AFTERNOON/EVENING
FROM THE SOUTH TO THE NORTH. WHILE CAA IS NOT GREAT WITH THE SYSTEM
MODELS IN GOOD AGREEMENT ON COOLER TEMPS TUESDAY WITH H85 TEMPS
GENERALLY 0C TO -3C TUE AFTERNOON. WITH CLOUD COVER LIMITING DIURNAL
HEATING AND PRECIP OCCURRING MOST OF THE DAY...HAVE LOWERED HIGH
TEMPS. WITH LIMITED WARMING DURING THE DAY TUESDAY...THINK SNOW WILL
EVENTUALLY BECOME THE PREDOMINANT PRECIP TYPE ACROSS THE AREA. WHILE
MODELS IN DECENT AGREEMENT ON GENERAL TIMING OF ARRIVAL OF PRECIP
ACROSS CWA AND LIKELY CHANCES MON NIGHT THROUGH
TUESDAY...CONSIDERABLE DIFFERENCES BETWEEN GFS AND ECMWF/NAM IN
REGARDS TO OVERALL STRENGTH OF SYSTEM AND EXIT OF PRECIP. THIS WILL
HAVE AN IMPACT ON SNOW TOTALS FOR THE EVENT WITH NAM/ECMWF PRODUCING
HIGHER AMOUNTS AND STRONGER WINDS. HAVE TAKEN A BLENDED APPROACH AS
A BEST GUESS THIS FORECAST CYCLE WHICH RESULTS IN 3 TO 6 INCHES
ACROSS THE AREA. WILL GET A BETTER HANDLE ON AMOUNTS AS WE GET
CLOSER TO THIS EVENT AND SHORT RANGE GUIDANCE GETS A BETTER HANDLE
ON THE STRENGTH OF UPPER LOW. IN ANY CASE WINTER WEATHER HIGHLIGHTS
WILL PROBABLY BE NEEDED AT SOME POINT...THE QUESTION WILL BE WHAT
KIND.
WEDNESDAY-SATURDAY...LARGE SCALE SUBSIDENCE BUILDS BACK ACROSS THE
CWA AS H5 RIDGE SETTLES OVER THE CENTRAL CONUS...WITH DRY CONDITIONS
AND A WARMING TREND THROUGH THE EXTENDED PERIODS. HIGH TEMPS
WEDNESDAY IN THE 40S...WITH NEAR NORMAL HIGH TEMPS IN THE MID TO
UPPER 50S BY SATURDAY.
DR
&&
.AVIATION...
1102 AM MDT SAT NOV 5 2011
FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.
HOWEVER VERY WINDY CONDITIONS ARE EXPECTED TO CONTINUE THIS
AFTERNOON AS A VIGOROUS SYSTEM MOVES ACROSS THE CENTRAL ROCKIES
INTO THE NORTHERN HIGH PLAINS. SOUTHERLY/SOUTHWESTERLY WIND GUSTS
IN EXCESS OF 50KTS ARE POSSIBLE THIS AFTERNOON AT KGLD AND GUSTS
TO AROUND 40KTS ARE EXPECTED AT KMCK. BOTH SITES ALSO WILL SEE A
SLIGHT CHANCE OF PRECIP THIS AFTERNOON/EARLY EVENING BUT THE BULK
OF THE PRECIP IS EXPECTED TO REMAIN NORTHWEST OF THE TERMINALS.
EXTREME WIND GUSTS WILL SUBSIDE AROUND SUNSET AND A COLD FRONT
WILL MOVE THROUGH THE AREA AROUND 03Z-05Z SHIFTING WINDS TO THE
NORTHWEST.
050
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-028-041-042.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ003-004-015-016-
029.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, Nov 5, 9:15 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT NOV 5 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT SAT NOV 5 2011 /1115 AM CDT SAT NOV 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS WILL OCCUR TODAY OVER THE ENTIRE AREA. THE
STRONGEST WINDS WILL BE OVER NORTHEAST COLORADO AND WEST OF
HIGHWAY 25 IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WHERE SOUTH
TO SOUTHWEST WINDS WILL GUST UP TO 65 MPH IN THE AFTERNOON. AREAS
THAT HAVE NOT RECEIVED PRECIPITATION RECENTLY MAY EXPERIENCE SOME
BLOWING DUST AND REDUCED VISIBILITIES.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF
THE AREA. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG STORM SYSTEM WILL IMPACT THE AREA MONDAY AND TUESDAY.
PRECIPITATION WILL BEGIN AS RAIN MONDAY AFTERNOON...CHANGING TO
SNOW FROM WEST TO EAST MONDAY NIGHT...FOLLOWED BY ALL SNOW ON
TUESDAY. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED AT THIS
TIME. GUSTY NORTH WINDS ON TUESDAY MAY CREATE AREAS OF BLOWING
AND DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Nov 5, 1:00 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
11/05/2011 M50 MPH KIT CARSON CO ASOS
&&
007Local storm report, Nov 5, 1:32 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND GST 8 NW ST. FRANCIS 39.85N 101.91W
11/05/2011 M53 MPH CHEYENNE KS MESONET
&&
007Local storm report, Nov 5, 1:35 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND GST ST. FRANCIS 39.77N 101.80W
11/05/2011 M51 MPH CHEYENNE KS MESONET
&&
007Local storm report, Nov 5, 2:27 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM NON-TSTM WND GST 8 SSE SHARON SPRINGS 38.79N 101.70W
11/05/2011 M51 MPH WALLACE KS MESONET
&&
007High Wind, Sherman
- When
- November 5, 3:50 PM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Reported 5 miles west of Goodland.
High Wind, Cheyenne
- When
- November 5, 7:53 PM CST to 8:20 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
High Wind, Sherman
- When
- November 5, 7:51 PM MST to 8:20 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Reported 12 miles north of Goodland.
High Wind, Sherman
- When
- November 5, 7:56 PM MST to 8:40 PM MST
- Where
- Sherman forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, November 5 to 6, 201116 events
- Winter Storm and Winter Weather in Colorado, November 5 to 6, 201113 events
- High Wind in New Mexico, November 5, 201171 kt wind · 13 events
- High Wind in Colorado, November 5, 201163 kt wind · 11 events
- High Wind in Wyoming, November 5, 20114 events
- High Wind in New Mexico, November 5, 201156 kt wind · 3 events
- High Wind in Texas, November 5 to 6, 201166 kt wind · 3 events
- Flash Flooding and Heavy Rain in Hawaii, November 5 to 6, 20113 events
- Blizzard and Winter Storm in Alaska, November 5 to 6, 20112 events
- Winter Storm in California, November 5 to 6, 20112 events
- Winter Storm in Colorado, November 5, 20111 event
- Blizzard in Alaska, November 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346830, 346831, 346828, 346827.